Hail, Fleming
- When
- April 5, 6:30 PM EST to 6:35 PM EST
- Where
- Fleming County, Flemingsburg
- Measured
- 1.75 in hail
- Reported by
- Broadcast Media
- Coordinates
- 38.420, -83.730
Golf ball size hail reported in Flemingsburg.
Scattered severe thunderstorms formed ahead of an approaching cold front on April 5th. The hail ranged in size from nickels to golf balls in both Fleming and Rowan counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Scattered severe thunderstorms formed ahead of an approaching cold front on April 5th. The hail ranged in size from nickels to golf balls in both Fleming and Rowan counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Apr 5, 1:52 PM EST, 4 hours 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 252 PM EDT MON APR 5 2010 .SHORT TERM.../TONIGHT THROUGH TUESDAY/...UPDATED WEAK SFC FRONTAL BOUNDARY IS STRETCHED ACROSS THE AREA THIS AFTERNOON WITH LITTLE TO DISTINGUISH IT OTHER THAN A DEW POINT GRADIENT. WE HAVE REACHED OUR CONVECTIVE TEMPERATURE AND AN ENHANCED CU FIELD IS IN PLACE ALONG AND JUST SOUTH OF THIS BOUNDARY. HOWEVER...THERE IS A SLIGHT INCREASE IN MID LEVEL TEMPS THAT HAS INHIBITED CONVECTION THUS FAR. THIS SHOULD CHANGE WITH APPROACH OF WEAK SHORT WAVE ENERGY. NOT SURE HOW WIDESPREAD CONVECTION WILL BE ATTM...BUT THINKING IS THAT WE CAN EXPECT AT LEAST SOME ISOLD TO AT TIMES SCATTERED CONVECTION THROUGH THE LATE AFTERNOON HOURS. ONE OR TWO STORMS COULD BECOME STRONG SHOULD CONDITIONS BE JUST RIGHT. OTHERWISE...SFC BOUNDARY CONTINUES TO LIFT TO THE NORTHEAST AS SHORT WAVE EXITS THE AREA LATER THIS EVENING. THEREAFTER...BROAD UPPER LEVEL RIDGING AND SFC HIGH PRESSURE OVER THE ATLANTIC COAST WILL PROVIDE FAIR WEATHER FOR THE REMAINDER OF THE SHORT TERM. HOWEVER... A TIGHTENING SFC GRADIENT AHEAD OF AN APPROACHING STORM SYSTEM WILL BE THE CATALYST FOR NEAR BREEZY CONDITIONS...AND FAIRLY STRONG WIND GUSTS ON TUESDAY. FOR TEMPS...ONLY HAD A RIDGE VALLEY SPLIT FOR OUR MOST SHELTERED EASTERN VALLEYS TONIGHT AS A SOUTHERLY GRADIENT WIND SHOULD HELP KEEP THE BOUNDARY LAYER FAIRLY WELL MIXED OVERNIGHT. BOTTOM LINE THERE WERE LITTLE IF ANY CHANGES TO INHERITED TEMPS. .LONG TERM.../TUESDAY NIGHT THROUGH MONDAY/...UPDATED THE MODELS ARE IN GOOD GENERAL AGREEMENT WITH AN UPPER LOW OVER THE CENTRAL PLAINS AND A TROUGH EXTENDING SOUTH INTO WEST TEXAS. THIS IS OUR NEXT BIG WEATHER MAKER AS THE TROUGH MOVES TO THE EAST AND A COLD FRONT MOVES ACROSS EASTERN KENTUCKY ON THURSDAY. DECIDED TO SPEED THE SYSTEM UP A LITTLE AS THE FORECAST WAS A LITTLE BEHIND THE MEAN SOLUTION. THE SREF AND GEM WERE THE FASTEST MODELS AND ARE ACTUALLY A LITTLE QUICKER THAN WHAT IS REFLECTED IN THE GRIDS. SINCE THIS SYSTEM IN MOVING THROUGH THE AREA SO FAST...HYDROLOGICAL ISSUES ARE NOT A CONCERN. THE TROUGH WILL MOVE QUICKLY THROUGH THE AREA AND BRING SOME NORTHWESTERLY UPPER FLOW. THERE WILL BE SOME WRAP AROUND BEHIND THE FRONT AND A COUPLE OF SHORT WAVES WILL RESULT IN SHOWERS LINGERING THROUGH FRIDAY. THE REST OF THE PERIOD IS DRY AS HIGH PRESSURE SETS IN. THE MODELS REALLY DIVERGE AT THE END OF THE PERIOD...BUT IT IS OVER THE WEST COAST AND DOES NOT AFFECT THE FORECAST OVER EASTERN KENTUCKY. USED A BLEND OF THE MOS AND MODEL OUTPUT FOR THE TEMPERATURE FORECAST. IN GENERAL...MOS IS NOT TOO BAD...JUST NEEDED A FEW TWEAKS. && .AVIATION.../18Z TO 18Z/ WE HAVE REACHED OUR CONVECTIVE TEMPERATURE AND A DECENT CU FIELD HAS DEVELOPED. INGREDIENTS ARE IN PLACE FOR SOME SCATTERED SHOWERS AND POSSIBLY THUNDERSTORMS...MOISTURE AND AMPLE SUNLIGHT FOR SFC BASED INSTABILITY. BUT WITH WEAK SFC FRONTAL BOUNDARY LIFTING TO OUR NORTH AND EAST...OTHER THAN DIFFERENTIAL HEATING...WE LACK ANY TRIGGERS FOR CONVECTION. SHORT WAVE ENERGY...UPPER LEVEL DISTURBANCE TO OUR WEST MAY BE STRONG ENOUGH TO INITIATE CONVECTION ACROSS PORTIONS OF THE AREA THIS AFTERNOON. INCLUDED MENTION OF SHOWER ACTIVITY IN THE TAFS WITH VCSH REMARK...AND INCLUDED A CB GROUP FOR ANY THUNDERSTORM POTENTIAL. FOR NOW IT/S A WAITING GAME. SKIES CLEAR OUT RATHER QUICKLY THIS EVENING AND REMAINDER OF THE FORECAST IS SOMEWHAT UNEVENTFUL. EXCEPTION WILL BE A 10 TO 15KT SOUTHERLY GRADIENT WIND THAT WILL DEVELOP BY TOMORROW MORNING...WITH GUSTY WINDS ACCOMPANYING IT THROUGH THE AFTERNOON. && .FIRE WEATHER.../TUESDAY/ PRESSURE GRADIENT WILL BE TIGHTENING ACROSS THE AREA DURING THE DAY ON TUESDAY BETWEEN THE PLAINS LOW PRESSURE SYSTEM AND HIGH PRESSURE CENTERED OFF OF THE SOUTHEASTERN CONUS. SUSTAINED WINDS OF AROUND 15 MPH ARE EXPECTED DURING THE DAY...WITH GUSTS IN BETWEEN 30 AND 35 MPH. THERE IS SUFFICIENT DRY AIR ALOFT TO MIX DOWN IN THE AFTERNOON... YIELDING MINIMUM RELATIVE HUMIDITIES BETWEEN 20 AND 25 PERCENT FOR MOST LOCATIONS. RIGHT NOW...THE PRESSURE GRADIENT LOOKS MARGINAL FOR THE SUSTAINED WINDS OF 15 MPH...HOWEVER GIVEN THE BEEFY WIND PROFILE...BETWEEN 20 AND 35 KTS...FROM 1000-850 MB...THIS WILL MAKE UP FOR THE GRADIENT. AS SUCH...A FIRE WEATHER WATCH HAS BEEN ISSUED FOR TUESDAY AFTERNOON AND EVENING. && .JKL WATCHES/WARNINGS/ADVISORIES... FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING FOR KYZ044-050>052-058>060-068-069-079-080-083>088-104- 106>120. && SHORT TERM...RAY LONG TERM...JJ AVIATION...RAY
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 227 PM EDT MON APR 5 2010 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-062130- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING... OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG... MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO... WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO... PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE... CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON... HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG... INEZ...PIKEVILLE 227 PM EDT MON APR 5 2010 ...FIRE WEATHER WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT CHANCE OF THUNDERSTORMS FROM THIS AFTERNOON THROUGH THIS EVENING. IF ANY STORMS DEVELOP...ONE OR TWO MAY PRODUCE WIND GUSTS BETWEEN 35 AND 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. GUSTY WINDS AND LOW RELATIVE HUMIDITIES WILL BRING AN ENHANCED THREAT FOR WILDFIRES ON TUESDAY AND TUESDAY EVENING. THERE IS A CHANCE OF THUNDERSTORMS FROM WEDNESDAY NIGHT THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. JP/JJ
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 527 PM EDT MON APR 5 2010 KYZ106-052215- MORGAN- 527 PM EDT MON APR 5 2010 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTY THROUGH 615 PM EDT MONDAY EVENING... SOUTHERN MORGAN. AT 527 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED NEAR MURPHYFORK...OR 9 MILES SOUTHWEST OF WEST LIBERTY... MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PANAMA AROUND 535 PM EDT...GREEAR AROUND 540 PM EDT...MALONE AROUND 545 PM EDT...WHITE OAK AROUND 550 PM EDT...AND FLORRESS AROUND 555 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 546 PM EDT MON APR 5 2010 KYZ058-111-052230- ESTILL-LEE- 546 PM EDT MON APR 5 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTIES THROUGH 630 PM EDT MONDAY EVENING... ESTILL AND LEE. AT 546 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR SOUTH IRVINE...MOVING EAST AT 25 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...PRYSE AROUND 555 PM EDT...CRYSTAL AROUND 600 PM EDT...WHYNOT AROUND 605 PM EDT...GREELEY AROUND 610 PM EDT...AND FIXER AROUND 615 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 603 PM EDT MON APR 5 2010 KYZ106-107-119-052245- JOHNSON-MARTIN-MORGAN- 603 PM EDT MON APR 5 2010 ...AN AREA OF STRONG THUNDERSTORMS TO AFFECT THE FOLLOWING COUNTIES THROUGH 645 PM EDT MONDAY EVENING... EAST CENTRAL MORGAN... NORTHERN JOHNSON AND NORTHERN MARTIN. AT 604 PM EDT...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WAS LOCATED NEAR WINIFRED...OR 10 MILES NORTH OF PAINTSVILLE...MOVING EAST AT 30 MPH. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...CHANDLERVILLE AROUND 610 PM EDT...RIVER AROUND 615 PM EDT...CHESTNUT AROUND 620 PM EDT...TOMAHAWK AROUND 630 PM EDT...AND MILO AROUND 635 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THESE THUNDERSTORMS. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSON KY 653 PM EDT MON APR 5 2010 KYZ044-052330- FLEMING- 653 PM EDT MON APR 5 2010 ...A STRONG THUNDERSTORM TO AFFECT THE FOLLOWING COUNTY THROUGH 730 PM EDT MONDAY EVENING... NORTHERN FLEMING. AT 652 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES WEST OF FAIRVIEW...OR 15 MILES NORTHEAST OF CYNTHIANA...MOVING EAST AT 35 MPH. THE WORST OF THIS STORM WILL BRUSH PAST JUST TO THE NORTH OF THE FLEMING COUNTY BORDER. HOWEVER...JUST A GLANCING BLOW MAY BE ENOUGH FOR GUSTY WINDS AND SMALL HAIL. LOCATIONS AFFECTED INCLUDE...BUT ARE NOT LIMITED TO...COWAN AROUND 700 PM EDT...NEPTON AROUND 705 PM EDT...FLEMINGSBURG AROUND 715 PM EDT...DALESBURG AROUND 720 PM EDT...AND MOUNT CARMEL AROUND 725 PM EDT. RESIDENTS SHOULD EXPECT HEAVY RAIN...WITH RAINFALL RATES OF UP TO ONE INCH PER HOUR...GUSTY WINDS OF 40 TO 50 MPH...FREQUENT LIGHTNING AND SMALL HAIL IN THESE AREAS. DANGEROUS CLOUD TO GROUND LIGHTNING IS ASSOCIATED WITH THIS THUNDERSTORM. TAKE SHELTER IMMEDIATELY. REMEMBER...IF YOU CAN HEAR THUNDER THEN LIGHTNING IS CLOSE ENOUGH TO BE A HAZARD. GREIF
The Jackson,KY radar (KJKL), 99 km away, was scanning. The volume nearest the first event began at 23:31 UTC.
7 hail. Local standard time, as filed.
Golf ball size hail reported in Flemingsburg.
Quarter size hail reported in Flemingsburg.
Golf ball size hail was reported in Cowan.
Golf ball size hail fell in Nepton.
Golf ball size hail fell in Ewing between 835 and 840 pm.
Quarter size hail fell in Muses Mills.
Golf ball size hail was reported north of a line from Waltz to Triplett between 844 and 900 pm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 219591, 219592, 219593, 219595, 219596, 219598, 219597.